Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 24, 2020, 2:13 PM MDT for Lincoln County, Otero County, New Mexico. It took effect at Mar 25, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2020, 2:13 PM MDT (20:13 UTC)
- In effect from
- Mar 25, 2020, 12:00 PM MDT
- Expired
- Mar 25, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Lincoln County, NM, Otero County, NM
The radar
The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107 WWUS84 KEPZ 242013 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 213 PM MDT Tue Mar 24 2020 ...Strong Winds and Low Relative Humidities Return to the Sacramento Mountains... .Increasing winds across the Sacramento Mountains are expected Wednesday ahead of a deepening storm system along the west coast. Strong west to southwest winds will be increasing and helping to lower relative humidities to under 15 percent on Wednesday which will create critical fire weather conditions. NMZ113-250415- /O.NEW.KEPZ.FW.W.0003.200325T1800Z-200326T0100Z/ NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 213 PM MDT Tue Mar 24 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR |STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 113... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Wednesday. * AFFECTED AREA...Fire weather zone 113. * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...10 to 15 percent. * HIGHEST THREAT...is located along the eastern slopes where downsloping winds will bring the warmest and driest air. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
2 follow-up statements
535 WWUS84 KEPZ 250735 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 135 AM MDT Wed Mar 25 2020 ...Strong Winds and Low Relative Humidities Return to the Sacramento Mountains... .Increasing winds across the Sacramento Mountains are expected this afternoon ahead of a deepening storm system along the west coast. Strong west to southwest winds will be increasing and helping to lower relative humidities to under 15 percent by this afternoon which will create critical fire weather conditions. NMZ113-251400- /O.CON.KEPZ.FW.W.0003.200325T1800Z-200326T0100Z/ NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 135 AM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR |STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 113... * AFFECTED AREA...Fire weather zone 113. * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...10 to 15 percent. * HIGHEST THREAT...is located along the eastern slopes where downsloping winds will bring the warmest and driest air. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
208 WWUS84 KEPZ 251312 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 712 AM MDT Wed Mar 25 2020 ...Strong Winds and Low Relative Humidities Return to the Sacramento Mountains... .Increasing winds across the Sacramento Mountains are expected this afternoon ahead of a deepening storm system along the west coast. Strong west to southwest winds will be increasing and helping to lower relative humidities to under 15 percent by this afternoon which will create critical fire weather conditions. NMZ113-260100- /O.CON.KEPZ.FW.W.0003.200325T1800Z-200326T0100Z/ NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 712 AM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR |STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 113... * AFFECTED AREA...Fire weather zone 113. * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...10 to 15 percent. * HIGHEST THREAT...is located along the eastern slopes where downsloping winds will bring the warmest and driest air. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 11:27 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 24, 11:27 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1127 AM MDT Tue Mar 24 2020 .AVIATION...18Z TAF CYCLE P6SM FEW-BKN200-250 through most of the period. Winds will be on the increase to 10-15G25KTS out of the west between 18Z-22Z and then quickly decrease to AOB 12KTS by 02Z. Near end of the period after 16Z-17Z winds will start to increase again to 10-15G25KTS which I will leave for next TAF issuance. && .PREV DISCUSSION...359 AM MDT Tue Mar 24 2020... .SYNOPSIS... We will see a nice weather day today, with lots of sun, not much wind and temperatures a little cooler than on Monday. More of the same on Wednesday, but we will be a little warmer. Strong winds return for Thursday and Friday, with below average high temperatures on Friday and Saturday afternoon. Sunday will be dry with temperatures near average. && .DISCUSSION... .SHORT TERM...Today and Tonight... The shortwave that induced the gusty winds over the Borderland yesterday has now moved off to the east. Winds have briefly turned northwesterly behind this system allowing for slightly cooler air to push its way in. A large area of high pressure now sits across Mexico, and current satellite imagery shows a band of broken cirrus clouds riding along the zonal flow around the edge of the pressure center. Expect today to be rather benign compared to yesterday and the days to come later this week. High temperatures will be 4-8 degrees cooler than Monday, which is still slightly above average for late March. Weak leeside troughing tries to develop over southeastern Colorado this afternoon, but it never becomes strong enough to affect the pressure gradient over the Borderland. Thus, westerly surface winds will be lighter today, but they still will be a bit breezy. Ultimately, wind speeds of around 15-20mph look likely. High clouds will continue to stream in, especially through the afternoon hours. Overnight into Wednesday morning, the overall flow begins to turn a bit more southwesterly ahead of our next passing system. Winds will calm down for most of the area overnight. The exception will be over the eastern slopes of the Sacramento Mountains where speeds will start to pick up into the morning hours as winds aloft strengthen. && .LONG TERM... On Wednesday our zonal flow will become more of a southwest flow aloft, but our nice weather will continue. We will see our high temperatures back above average for Wednesday afternoon, with most lowland locations flirting with the 80 degree mark. Then on Thursday, an approaching upper level trough will affect our weather in a couple of ways. As the trough slowly approaches it will scoop a little moisture out of the Pacific and send it across New Mexico. The NAM and GFS models keep us mostly dry, but the ECMWF model cranks out a little precipitation with this moisture. So for now, I have a slight chance for precipitation on Thursday night into Friday, but I'm not real excited about it. The other effect the approaching trough will have on our weather will be more wind. The timing for the best wind dynamics are a little off, so instead of having one super windy day, we will have two (Thursday and Friday) very windy days. Both Thursday and Friday look to see winds similar to what we saw on Monday, so a wind advisory may be needed for both days. But if the upper level trough speeds up or slows down, we may need a high wind warning for either Thursday or Friday, but for now, things don't look to bad for either day. As the upper level trough passes by on Friday, it will usher in a batch of colder air. So our highs on Friday and Saturday will run 5 to 10 degrees below average. Some lowland locations will be close to the freezing mark by Saturday morning. For Sunday and Monday of next week, we will see another trough move across the region, but there are some model differences. The GFS is progressive, with a weaker shortwave, while the ECMWF is slower with a much deeper low. For now I have split the difference and have added some clouds for the start of next week, but I haven't put any precipitation chances in the forecast yet. We will see what later model runs have for us. && .FIRE WEATHER... Zonal flow overhead will make for a calmer day today. Westerly surface winds will still be breezy this afternoon, but wind gusts should only peak around 20-25mph. Min RHs will be in the mid teens in the lowlands and high temperatures will be noticeably cooler than Monday. Winds will once again become breezy on Wednesday as another shortwave passes through. The highest winds look to be across the Sacramento Mountains where fire weather conditions could approach the critical category during the afternoon. Min RHs will be below 15% areawide resulting in elevated fire weather conditions for everyone else. Temperatures will warm back into the lower to mid 80s Wednesday and Thursday. Thursday and Friday will be the windiest days of this forecast period as an upper trough approaches and moves through. Westerly surface winds will reach 30-35mph in most locations. If there's any good news, it's that the trough will bring a very slight increase in moisture to the area resulting in a small chance of showers Thursday into Friday mainly west of the Rio Grande valley. Min RHs will increase to nearly 20-25% on Thursday, which would help keep fire danger from becoming a major issue. But expect RHs to fall back below 15-20% on Friday, likely producing another day of fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 51 83 57 / 0 0 0 0 Sierra Blanca 73 47 81 52 / 0 0 0 0 Las Cruces 71 45 80 52 / 0 0 0 0 Alamogordo 70 47 81 53 / 0 0 0 0 Cloudcroft 50 39 59 43 / 0 0 0 0 Truth or Consequences 73 44 81 52 / 0 0 0 0 Silver City 62 42 70 48 / 0 0 0 0 Deming 71 42 81 50 / 0 0 0 0 Lordsburg 70 43 78 50 / 0 0 0 0 West El Paso Metro 73 51 84 58 / 0 0 0 0 Dell City 75 45 84 50 / 0 0 0 0 Fort Hancock 77 48 88 54 / 0 0 0 0 Loma Linda 69 48 78 54 / 0 0 0 0 Fabens 75 50 86 55 / 0 0 0 0 Santa Teresa 73 47 83 53 / 0 0 0 0 White Sands HQ 72 52 81 57 / 0 0 0 0 Jornada Range 72 46 80 51 / 0 0 0 0 Hatch 74 45 81 51 / 0 0 0 0 Columbus 74 46 83 53 / 0 0 0 0 Orogrande 72 46 81 53 / 0 0 0 0 Mayhill 63 45 73 49 / 0 0 0 0 Mescalero 59 41 69 46 / 0 0 0 0 Timberon 59 40 67 44 / 0 0 0 0 Winston 66 38 73 45 / 0 0 0 0 Hillsboro 70 42 78 50 / 0 0 0 0 Spaceport 72 42 80 49 / 0 0 0 0 Lake Roberts 61 37 70 44 / 0 0 0 0 Hurley 64 40 73 47 / 0 0 0 0 Cliff 67 37 76 45 / 0 0 0 0 Mule Creek 63 40 70 47 / 0 0 0 0 Faywood 66 42 75 48 / 0 0 0 0 Animas 72 42 82 50 / 0 0 0 0 Hachita 72 41 81 49 / 0 0 0 0 Antelope Wells 74 44 83 50 / 0 0 0 0 Cloverdale 68 45 76 50 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 26/32/15
Hazardous weather outlook, Mar 24, 6:08 AM MDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 608 AM MDT Tue Mar 24 2020 NMZ401>417-TXZ418>424-251215- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 608 AM MDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Winds will be breezy across the area this afternoon, but only expecting speeds to peak around 20 to 25mph. This could cause loose lightweight objects to be blown around. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Breezy to windy conditions will continue through at least Friday. Wednesday winds will be breezy once again, but the strongest winds of the week will arrive for Thursday and Friday. Winds speeds could reach 20 to 30 mph with gusts over 40mph, resulting in loose objects blowing around and difficult driving conditions in some locations. Also, a very slight chance for scattered rain showers will be possible Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, wind reports and damage reports associated with the winds are appreciated. Pegram
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.